Cardiovascular Case Study
Name of the Student
Cardiovascular Case Study
Mr. Jones has been complaining of right calf pain and tenderness since around 0900. He describes the pain as tight, “like someone is squeezing it” and reports he noticed that his sock was tight around his right leg when getting dressed this morning. He states that he came thru this exact ER three weeks ago when he was having heart trouble and needed surgery. He is currently on a maintenance dose of Coumadin for “irregular heartbeats” that had been diagnosed as intermittent atrial fibrillation three weeks ago, after mitral valve surgery. Mr. Jones says, “They warned me that if I didn’t take the Coumadin that I would be at risk for clots. I’ve been taking my medication exactly as prescribed, how could this happen?” He also asks that his “iron level” be checked because it was low after surgery. He says that he has been eating spinach at “nearly every meal” to improve his “iron.” Upon additional inquiry regarding his diet, you find out that he consumes one glass of grapefruit juice daily and is also taking garlic pills for his cholesterol. He says, “My wife wants me to be healthy, so she’s making me take all kinds of herbal medications.”
Mr. Jones’ right leg is edematous; his calf is reddened, warm, and tender to touch. His vital signs are T: 36.8 P: 98 and irregular R: 24 BP: 118/66.
Q1. What is the relationship between his atrial fibrillation and clot? What are the risks from this?
Answer: Atrial fibrillation is a condition, where irregular rhythms are generated due to circus movements of impulses, in the myocardial muscle cells in the atrium. Hence, the ventricles are not filled with blood, and end-diastolic volume is reduced. Such a condition leads to a decrease in cardiac output, due to the inadequate force of contraction. Thus, it may happen that due to reduced cardiac output, the coronary circulation or other regional circulations are compromised. Such an action may lead to vascular stasis and increase the chances of thrombus (clot) formation in the vessels (Gray, 2010).
The risks include the development of myocardial infarction if the coronary circulation is compromised (which means a decrease in the flow of oxygen to cardiac tissues may lead to ischemia and then necrosis). On the other hand, a clot formed in the systemic circulations like cerebral or pulmonary may lead to stroke or ventilator failure due to inadequate perfusion.
Q2. Why are certain medications contraindicated with Coumadin and why? (Specifically ASA).
Certain medications are contraindicated with Coumadin because it may potentiate the chances of bleeding. For example, Coumadin is contraindicated with aspirin, because on one hand aspirin will reduce platelet aggregation (chances of the permanent plug is decreased) and on the other hand Coumadin causes inhibition of activation of coagulation factors. Both may lead to chances of increased bleeding. Further, certain drugs may increase or decrease the metabolism of Coumadin (Lip, 2011).
Q3. What is the concern regarding Joe’s dietary consumption of spinach (Vitamin K) and herbal supplements?
Answer: Since, Joe consumes spinach; he can be prone to increased thrombosis (formation of a clot). Spinach contains increased amounts of vitamin K, which acts as a pro-coagulant. Vitamin K causes carboxylation of Glutamine residues of inactive coagulation factors. This addition of carboxyl group makes the inactive coagulation factor to bear negative charges. On the other hand, due to the action of flippases and floppies, the phosphatidylserine (PS) molecules are expressed on the outer membrane of the platelets. Phosphatidylserine (PS) is negatively charged, and platelets are required for maturation or activation of coagulation factors. This is because factor VIIIa, can be obtained from platelets. Factor VIIIa cleaves inactive coagulation factors to active coagulation factors. Hence, under this situation due to the negative charge on both platelets and inactive factors, they cannot come close together, and VIIIa cannot work. Thus, calcium ions that have positive charges interact with PS on one hand and with Gln on another hand. Hence, both of them are brought together. Thus, vitamin K causes activation of coagulation factors and increases the formation of blood clots (Gray, 2010).
Q4. What’s the difference between how anticoagulant, anti-platelet and thrombolytic medications?
An anticoagulant medication is one which reduces the chance of blood clots. The principle of the mechanism of action of these medications is to prevent the coagulation factors from becoming active, and converting the activated factors into an inactive form. This reduces the chance for clotting. Example: Heparin, Vitamin K antagonists (Gray, 2010).
Anti-platelet medications are those which reduce the chances of platelet aggregation or adhesion. Before a permanent blood clot is formed, a temporary plug is formed by the platelets due to aggregation or adhesion. Such aggregation or adhesion of platelets increases the chance of a permanent blood clot is formed. These agents reduce the activation of platelets (Gray, 2010).
Example: Aspirin inhibits cyclo-oxygenase and decreases the formation of thromboxane A2. Thromboxane A2 is a potent stimulator for platelet adhesion or aggregation (Lip, 2011).
Thrombolytic medication is one, which dissolves the thrombus or clot. Such drugs activate plasminogen to plasmin, which dissolute the clot or thrombus. Example: Streptokinase (Gray, 2010).
Q5. What is the reversal agent if a patient receives too much heparin (or too much Coumadin) and how do they work?
If the blood becomes too thin, or, in other words, there are chances of excessive bleeding
and decreased clotting, a reversal agent is used. The agent works to maintain the
homeostasis between clotting and bleeding. The reversal agent could be tranexamic acid.
Tranexamic acid is a synthetic analog of lysine (which is an amino acid). It blocks the
lysine binding sites of plasminogen or plasmin, and hence the thrombolytic cascade is
inhibited. Hence, excess bleeding is prevented, and clotting is enhanced (Napolitano et al.,
Gray, David (2010). Chamberlain’s Symptoms and Signs in Clinical Medicine: An Introduction
To Medical Diagnosis (13th ed.). London: Hodder Arnold, 70–1Lip, GY (2011). “The role of aspirin for stroke prevention in atrial fibrillation.”. Nature reviews.
Cardiology, 8 (10), 602–6
Napolitano, Lena M.; Cohen, Mitchell J.; Cotton, Bryan A.; Schreiber, Martin A.; Moore, Ernest
E. (2013). “Tranexamic acid in trauma.” Journal of Trauma and Acute Care
Surgery, 74 (6)